MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Difficult to Advance (2920)
Health Effect - Clinical Codes Cardiac Arrest (1762); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the top cap inner cannula of a zenith flex aaa endovascular graft bifurcated main body would not advance.During an endovascular aneurysm repair (evar) procedure, the user attempted to recapture the top cap and remove the delivery system through the ipsilateral limb; however, the inner cannula would not advance.It was noted the trigger wire was removed.The physician then attempted to retract the top cap through the graft to dock with the bottom cap, but this was unsuccessful and the delivery system could not be removed.As a result, the physician decided to convert to open surgery.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided by the cook sales representative whom was present for the procedure.As reported, the patient's vasculature was more tortuous than was anticipated based on the computed tomography (ct) scans.It was noted the iliacs straightened slightly after insertion of the lunderquist wire.The physician advanced the main body on the ipsilateral (right) side with difficulty.At one point, during advancement, rotation of the device was required.The physician began to turn the sheath and delivery system components independently, so the rep instructed him to rotated the components together as a unit.The main body was placed but with challenges.Next, the physician attempted to cannulate the gate on the contralateral (left) side.At this time, wire access was lost.When attempting to re-gain access to the contralateral side with a competitor's wire, the left access vessel was perforated and the patient's blood pressure dropped.A left retrograde image was taken and extravasation was observed.The atmosphere in the operating room (or) became tense as the patient was becoming hemodynamically unstable and the surgeon was still unable to gain access to the left.Therefore, he was unable to occlude the perforated vessel with a balloon.At this point, the physician asked the rep for options and a unilateral conversion was discussed.The device was not in the or, so the cook sales representative left the room to obtain the unilateral conversion device.While the representative was out of the room, the patient was becoming acidotic, so endovascular aortic repair (evar) was abandoned in favor of open conversion.Upon returning the or, the cook sales representative witnessed the physician removing the main body delivery system.The representative noted the trigger wire mechanism had been removed.The surgeon assured the representative he correctly followed the steps outlined by the ifu; however the representative did not witness this sequence of events.The abdominal aortic aneurysm repair was completed with a competitor's sew-in graft and the patient was closed and taken to the intensive care unit (icu) around 8pm.The following day, it was reported the patient coded several times in the icu and subsequently died on (b)(6) 2022; the day after surgery.It should be noted that no cook products were in place on the left when the vessel was perforated.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, b7, d4 (lot number, expiration date, udi) e4, h4.Correction: h6 (annex f).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information provided on 11oct2022.A cook sales representative was present for the procedure.The device was not altered prior to use.No part of the procedure was performed off label or outside of the patient selection criteria.The patient required conversion to an open procedure as a result of this event.The patient has expired (date unknown).
 
Additional Manufacturer Narrative
Investigation ¿ evaluation (b)(6) informed cook on 21sep2022 of an incident involving a zenith flex aaa endovascular graft bifurcated main body (tffb-30-96-zt) lot 14870185.It was reported by the site that on (b)(6) 2022 during the evar (endovascular aneurysm repair) procedure the surgeon was unable to capture the top cap.The site has noted the patient had extremely tortuous anatomy.During the procedure, the surgeon advanced the main body on the ipsilateral (right) side with difficulty.At one point, during advancement, rotation of the device was required.The surgeon began to turn the sheath and delivery system components independently, so the cook representative instructed him to rotate the components together as a unit.Then the surgeon attempted to cannulate the gate on the contralateral (left) side.At this time, wire access was lost.When attempting to re-gain access to the contralateral side with a competitor's wire, the left access vessel was perforated, and the patient's blood pressure dropped.It should be noted that no cook products were in place on the left when the vessel was perforated.A left retrograde image was taken, and extravasation was observed.The atmosphere in the or (operating room) became tense as the patient was becoming hemodynamically unstable and the surgeon was still unable to gain access to the left.Therefore, he was unable to occlude the perforated vessel with a balloon.At this point, the physician asked the cook representative for options and a unilateral conversion was discussed.The device was not in the or, so the cook representative left the room to obtain the unilateral device.The patient became acidotic, so evar was abandoned in favor of open conversion.The cook representative was not present at this time.Upon returning to the or, the cook representative witnessed the physician removing the main body delivery system.The cook representative noted the trigger wire mechanism had been removed.The surgeon assured the cook representative he correctly followed the steps outlined by the ifu; however, the cook representative did not witness this sequence of events.The aneurysm repair was completed with a competitor's sew-in graft and the patient was closed and taken to the intensive care unit (icu).The following day, it was reported the patient coded several times in the icu and subsequently died on (b)(6) 2022.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection of the returned device, were conducted during the investigation.One used device (tffb-30-96-zt) was returned to cook for evaluation.The delivery system was received coiled up in a bag and the graft was received in a small container with the top stent pushed back in the container.The following damage was noted to the delivery system.The cannula was bent/kinked 11.5 cm from the hub.The sheath has a ripple effect approximately 34 cm from the captor valve sleeve.The captor valve was in the open position and biological matter was present in the valve.The pin vise was loose.Damage was noted to the tip of the gray positioner.The top cap was not docked to the gray positioner.The graft was received in a small container.The ez-14-14-7-0 stent on the long leg was bent and the material was pushed down, pulling the point knot down the strut of the stent next to the strut knot.The sutures were still intact.The long leg of the graft appeared to have been slightly twisted.No other damage was noted to the graft other than the top stent being pushed back which likely happened when being placed in the small container.Additionally, medical imaging was provided by the customer for expert review.An infrarenal aaa was attempted to be treated using a zenith flex (30 x 96 mm) main body graft.Per the report, after deployment of the tffb graft there was a perforation of the left iliac vessel while trying to access the contralateral limb, resulting in hemorrhage and hypotension.The decision was made to convert to open repair.At this point, the report states the gray introducer would not advance through the ipsilateral limb to capture the top cap and, ultimately, the delivery system could not be removed.Open conversion, however, was due to the vessel perforation and hemorrhage and not due to failure to retrieve the delivery device.In contrast to the complaint report, the angiogram imaging shows the main body graft fully deployed with the sheath advanced into the ipsilateral limb and the gray positioner advanced through the tffb graft to above the level of the suprarenal stent (though the top cap is not visualized on this image).It is unclear if the top cap was ultimately able to be mated and if the failure was in removing the entire delivery device.The most likely cause for the reported difficulty in advancing the gray positioner and ultimate failure to remove the delivery device is the severe tortuosity of the infrarenal aorta and iliac access vessels.The 78-degree angulation of the infrarenal neck is outside the ifu for this device.The severe tortuosity of both iliac access vessels would also likely preclude this patient from endovascular repair.The severe calcification and lumen narrowing (minimum 6 mm) of the right eia also likely contributed to the difficulty in advancing and withdrawing the tffb delivery device, which has an outer diameter of 7.7 mm.Of note, the retrieval process for the tffb device was performed under emergent conditions likely in a hurried manner following vessel perforation and hemorrhage.The appropriate sequence and maneuvers for retrieval could not be verified by the clinical representative, who was not in the room at that time.A document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 14870185 and the related subassembly lots revealed no related non-conformances.As there are no related non-conformances and adequate inspection activities established, there is objective evidence that the dhr was fully executed.No other lot related complaints that have been received from the field.Based on this information, the device was manufactured to specification.Cook concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev5 ¿aaa endovascular graft with the z-trak introduction system¿, provides the following information to the user related to the reported failure mode: 2 indications for use the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15 mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm with an angle less than 60 degrees relative to the long axis of the suprarenal aorta.Iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).4.2 patient selection, treatment and follow-up the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); an inverted funnel shape (greater than 10% increase in dimaeter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4 warnings and precautions 4.5 implant procedure do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zentih flex aaa endovascular graft.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intrevascular thrombosis or in calcified tortuous vessels maintain wire guide position during delivery system insertion.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.As the sheath and/or wire guide is withdrawn, anatomy and graft position may change.Constantly monitor graft position and perform angiography to check position as necessary.8 patient counseling information physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use caution: maintain wire guide position during delivery system insertion.11.1.7 main body proximal (top) deployment caution: during proximal trigger-wire removal, top cap advancement, and subsequent suprarenal stent deployment, verify that the position of the main body wire guide extends just distal to the aortic arch and that support of the system is maximized.2.Remove the safety lock from the top stent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle and then remove via its slot over the inner cannula.(fig.13).If resistance is felt or system bowing is noticed, the trigger-wire is under tension.Excessive force may cause the graft position to be altered.If excessive resistance or delivery system movement is noted, stop and assess the situation.If unable to remove the top stent trigger-wire release mechanism from the top cap, perform the following steps under fluoroscopy: a.Remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.Avoid compressing the zenith flex main body.B.Retighten the pin vise.C.Remove the top stent trigger-wire release mechanism.D.Continue with step 3 in section 11.1.7, main body proximal (top) deployment.Note: if still unable to remove the top stent trigger-wire release mechanism from the top cap, see section 14.1, trigger-wire release troubleshooting 3.Loosen the pin vise.(fig.14) control the position of the graft by stabilizing the gray positioner of the introducer.4.Deploy the suprearenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top cap stent is fully deployed.(figs.15 and 16) advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.11.1.9 main body distal (bottom) deployment 1.Return to the ipsilateral side.2.Fully deploy the ipsilateral limb of the main body by withdrawing the sheath until the most distal stent has expanded.(figs.18 and 20) stop withdrawing sheath.Note: the distal stent is still secured by the trigger-wire.3.Remove the safety lock from the ipsilateral limb trigger-wire release mechanism.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle and then remove via its slot over the inner cannula.(fig.21).11.1.10 docking of top cap 1.Loosen the pin vise.(fig.22) 2.Secure sheath and inner cannula to avoid any movement of these components.3.Advance the gray positioner over the inner cannula until it docks with the top cap.(fig.23, 24, and 25) note: if resistance occurs, slightly rotate gray positioner and continue to gently advance.4.Retighten the pin vise and withdraw the entire top cap and gray positioner through the graft and through the sheath by pulling on the inner cannula.Leave the sheath and wire guide in place.Note: ensure the captor hemostatic valve on the main body introducer sheath by turning it in a clockwise direction until it stops.5.Close the captor hemostatic valve on the main body introducer sheath by turning it in a clockwise direction until it stops.Based on the information provided, inspection of the returned device, expert review of medical imaging, and the results of the investigation, cook has determined the most likely cause of this failure mode was patient condition/anatomy and the procedure itself.The image reviewer noted ¿the most likely cause for the reported difficulty in advancing the gray positioner and ultimate failure to remove the delivery device is the severe tortuosity of the infrarenal aorta and iliac access vessels.¿ the site also confirmed the patient had extremely tortuous anatomy.In addition, the retrieval of the device was completed in an emergent/hurried condition.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15542653
Report Number1820334-2022-01586
Device Sequence Number6502376
Product Code MIH
UDI-Device Identifier10827002484235
UDI-Public(01)10827002484235(17)240801(10)14870185
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2024
Device Model NumberN/A
Device Catalogue NumberTFFB-30-96-ZT
Device Lot Number14870185
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/21/2022
Supplement Date Received by Manufacturer10/11/2022
10/20/2022
04/12/2023
Initial Report FDA Received Date10/05/2022
Supplement Report FDA Received Date10/12/2022
10/26/2022
05/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COMPETITORS WIRE GUIDE USED ON THE LEFT
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown